Tornadoes · United States · Idaho · 2018

EF0 tornado, Darlington, Idaho, June 21, 2018

This EF0 tornado ran 5.1 miles across Butte County on June 21, 2018, touching down at 1:15 PM MDT and reaching 80 yards wide. It killed nobody, and did $3,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 21, 2018
Touchdown
1:15 PM MDT (19:15 UTC)
Lifted
1:38 PM MDT (19:38 UTC)
On the ground
23 minutes
Path length
5.1 miles (8.2 km)
Path width
80 yards (73 m)
Deaths
0
Injuries
0
Property damage
$3,000
County
Butte County
Touchdown point
43.871, -113.491
Lift-off point
43.830, -113.406
Record number
1806211315-01

What the Weather Service recorded

Photographs and video confirmed a tornado touchdown just north of Darlington at 1:32 pm MDT The public reported it destroyed wheel lines, uprooted trees, destroyed a chicken coop, pig pen and a shed.

A damage assessment team from the Pocatello National Weather Service Forecast Office traveled to Darlington, Idaho on June 22, 2018. The tornado was believed to have touched down around 1:15pm MDT on June 21, 2018, approximately 5 miles northwest of Darlington, Idaho. The assessment team found several large hardwood tree limbs down along Huston Road. The largest diameter limb was 1 foot in diameter. About 1.5 miles down Huston Road from Highway 93, a residence on the south side of the road experienced extensive tree damage as well, including a hardwood tree split near the trunk. A second tree was completely uprooted although the root system appeared to be somewhat shallow, perhaps only a couple of feet deep. A third tree was nearly uprooted. A camper was overturned and a large section of the metal roofing had been peeled back. Some of the trusses off of a garage with a metal roof were ripped off. Video of the tornado showed it traveling to the north of Leslie Butte, although it is not clear if it was still on the ground at this point. ||A second video shows the tornado on the ground approximately 1 mile northeast of Darlington around 1:32pm. The video shows the tornado on the ground for at least 3 minutes while east of Darlington. The damage team found a 40 to 50 foot section of barbed wire fencing down along with several metal fencing posts bent over or ripped out of the ground about 1.5 miles east of Darlington. The tornado lifted around 1:38pm MDT. The National Weather Service received reports of wheel lines, a chicken coop, pig pen, a shed destroyed, and a screen door ripped off. However, the damage assessment team was unable to find this damage. ||Based on the damage, the final assessment for this tornado is a high-end EF0 with winds of 75 to 85 mph. The tornado is estimated to have been 250 feet wide, 7 miles long, and lasted up to 23 minutes.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the tornado touched down at Jun 21, 1:08 PM MDT, 7 minutes earlier.

Area forecast discussion, Jun 21, 1:08 PM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
108 PM MDT Thu Jun 21 2018

.DISCUSSION...A fairly vigorous disturbance moving from Northern
Idaho to Montana this afternoon/evening with thunderstorms expected
as far south as Idaho Falls. These storms could produce some hail
and strong gusty winds, and may be marginally severe near the
Idaho/Montana line. Isolated showers and thunderstorms will ling i
the Upper Snake Highlands around Driggs and Island Park on Friday,
otherwise high pressure and mostly sunny skies builds in from the
west. A disturbance on Saturday will drop further south into this
area, bringing scattered showers to the central mountains and
eastern highlands. Temperatures will be about 5 degrees cooler and
winds in the Snake Plain on the breezy side. Expect this
disturbance will move slowly east on Sunday, leaving a chance of
showers in the eastern highlands. Monday through Wednesday look
pretty dry, but the storm track is not very far north of here and
there is room for another passing disturbance to affect this area. RS

&&

.AVIATION...Main focus today will be on winds at the Snake Plain
terminals due to a cold front. Thunder will also be a threat across
the northern portion of the forecast area. KDIJ is best positioned
to see some isolated thunderstorms this afternoon, so have included
VCTS. Would not rule out seeing some outflows at KIDA and KPIH, but
gradient west/southwest winds will prevail. Another wave coming out
of western Montana tomorrow morning will bring showers mainly over
our eastern terminals: KIDA and KDIJ. MET Guidance suggests KDIJ may
dip to MVFR briefly tomorrow morning. Just keeping a scattered deck
at 2000 ft for now.  Hinsberger

&&

.FIRE WEATHER...A cold front passed through the area today. Breezy
conditions will continue into the evening. Thunderstorms will also
continue across Lemhi County and the Island Park area. Outflows from
these storms may extend to Idaho Falls this evening, but should be
mitigated by gradient winds. A short wave will help trigger more
thunderstorms tomorrow afternoon over the Eastern Highlands while
the rest of the area will be a bit less breezy than today. We should
see another cold front advance into the area on Saturday morning.
This will bring another round of strong winds to the area as well as
some isolated thunderstorms. Things look to be a bit drier on
Sunday, though some showers/isolated thunderstorms may pop up near
the Wyoming border. On Tuesday morning, another cold front pushes
through, but models are keeping this fairly dry except for northern
Lemhi county. This front will also bring breezy conditions to the
Snake Plain. Hinsberger

&&

.HYDROLOGY...Waters continue to recede on local rivers. The Snake
River near Menan remains above flood stage, but may fall below
that level in a few hours. A Flood Advisory also remains in effect
for the Snake River at Blackfoot. Even as waters recede, slippery
muddy banks and debris continue to pose a hazard for anyone
venturing close to the rivers. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...None.

&&

In the hours before

Special weather statement, Jun 21, 1:13 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Pocatello ID
113 PM MDT THU JUN 21 2018

IDZ032-211945-
Lost River/Pashimeroi ID-
113 PM MDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER AND CENTRAL
BUTTE COUNTIES UNTIL 145 PM MDT...

At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near
Darlington or 8 miles east of Mackay, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Custer
and central Butte Counties.

LAT...LON 4393 11319 4378 11332 4391 11357 4399 11349
TIME...MOT...LOC 1912Z 283DEG 10KT 4391 11344

RS

The surface observations

Hailey - Friedman Memorial (SUN), 78 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pocatello radar (KSFX), 103 km away, was scanning. The volume nearest the touchdown began at 19:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in IdahoEvery tornado in Idaho since 1950Warnings in force in Idaho nowThe forecast where you are

The other tornadoes of June 21, 2018

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 213:02 PM CDTEF0McLean, IL0.220
June 216:18 PM CDTEF0Stoddard, MO4.5200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.